The Annals of Applied Probability

On Lerch’s transcendent and the Gaussian random walk

A. J. E. M. Janssen and J. S. H. van Leeuwaarden

Full-text: Open access

Abstract

Let X1, X2, … be independent variables, each having a normal distribution with negative mean −β<0 and variance 1. We consider the partial sums Sn=X1+⋯+Xn, with S0=0, and refer to the process {Sn:n≥0} as the Gaussian random walk. We present explicit expressions for the mean and variance of the maximum M=max {Sn:n≥0}. These expressions are in terms of Taylor series about β=0 with coefficients that involve the Riemann zeta function. Our results extend Kingman’s first-order approximation [Proc. Symp. on Congestion Theory (1965) 137–169] of the mean for β↓0. We build upon the work of Chang and Peres [Ann. Probab. 25 (1997) 787–802], and use Bateman’s formulas on Lerch’s transcendent and Euler–Maclaurin summation as key ingredients.

Article information

Source
Ann. Appl. Probab., Volume 17, Number 2 (2007), 421-439.

Dates
First available in Project Euclid: 19 March 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1174323252

Digital Object Identifier
doi:10.1214/105051606000000781

Mathematical Reviews number (MathSciNet)
MR2308331

Zentralblatt MATH identifier
1219.60046

Subjects
Primary: 11M06: $\zeta (s)$ and $L(s, \chi)$ 30B40: Analytic continuation 60G50: Sums of independent random variables; random walks 60G51: Processes with independent increments; Lévy processes 65B15: Euler-Maclaurin formula

Keywords
Gaussian random walk all-time maximum Lerch’s transcendent Riemann zeta function Spitzer’s identity Euler–Maclaurin summation

Citation

Janssen, A. J. E. M.; van Leeuwaarden, J. S. H. On Lerch’s transcendent and the Gaussian random walk. Ann. Appl. Probab. 17 (2007), no. 2, 421--439. doi:10.1214/105051606000000781. https://projecteuclid.org/euclid.aoap/1174323252


Export citation

References

  • Abramowitz, M. and Stegun, I. A. (1970). Handbook of Mathematical Functions, 9th printing. Dover, New York.
  • Asmussen, S. (2003). Applied Probability and Queues, 2nd ed. Springer, New York.
  • Asmussen, S., Glynn, P. and Pitman, J. (1995). Discretization error in simulation of one-dimensional reflecting Brownian motion. Ann. Appl. Probab. 5 875–896.
  • Blanchet, J. and Glynn, P. (2006). Complete corrected diffusion approximations for the maximum of a random walk. Ann. Appl. Probab. 16 951–983.
  • Boersma, J. and Dempsey, J. P. (1992). On the numerical evaluation of Legendre's chi-function. Math. Comput. 59 157–163.
  • Broadie, M., Glasserman, P. and Kou, S. (1997). A continuity correction for discrete barrier options. Math. Finance 7 325–349.
  • de Bruijn, N. G. (1981). Asymptotic Methods in Analysis. Dover, New York.
  • Calvin, J. (1995). Average performance of nonadaptive algorithms for global optimization. J. Math. Anal. Appl. 191 608–617.
  • Chang, J. T. (1992). On moments of the first ladder height of random walks with small drift. Ann. Appl. Probab. 2 714–738.
  • Chang, J. T. and Peres, Y. (1997). Ladder heights, Gaussian random walks and the Riemann zeta function. Ann. Probab. 25 787–802.
  • Chernoff, H. (1965). Sequential test for the mean of a normal distribution. IV. (Discrete case). Ann. Math. Statist. 36 55–68.
  • Comtet, A. and Majumdar, S. N. (2005). Precise asymptotics for a random walker's maximum. J. Statist. Mech. Theory Experiment P06013.
  • Erdélyi, A., Magnus, W., Oberhettinger, F. and Tricomi, F. G. (1953). Higher Transcendental Functions. I. McGraw-Hill, New York.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications. II, 2nd ed. Wiley, New York.
  • Glasser, M. L. and Boersma, J. (1981). Problem 602. Nieuw Archief voor Wiskunde 29 301–304.
  • Halfin, S. and Whitt, W. (1981). Heavy-traffic limits for queues with many exponential servers. Oper. Res. 29 567–588.
  • Hardy, G. H. (1905). A method for determining the behavior of certain classes of power series near a singular point on the circle of convergence. Proc. London Math. Soc. 2 381–389.
  • Jelenković, P., Mandelbaum, A. and Momčilović, P. (2004). Heavy traffic limits for queues with many deterministic servers. Queueing Systems 47 54–69.
  • Kingman, J. F. C. (1962). On queues in heavy traffic. J. Roy. Statist. Soc. Ser. B 24 383–392.
  • Kingman, J. F. C. (1965). The heavy traffic approximation in the theory of queues. In Proc. Symp. on Congestion Theory (W. L. Smith and W. Wilkinson, eds.) 137–169. Univ. North Carolina Press, Chapel Hill.
  • Lai, T. L. (1976). Asymptotic moments of random walks with applications to ladder variables and renewal theory. Ann. Probab. 4 51–66.
  • Siegmund, D. (1979). Sequential analysis: Tests and confidence intervals. Adv. in Appl. Probab. 11 701–719.
  • Siegmund, D. (1985). Corrected Diffusion Approximations in Certain Random Walk Problems. Springer, New York.
  • Spitzer, F. L. (1956). A combinatorial lemma and its application to probability theory. Trans. Amer. Math. Soc. 82 323–339.
  • Spitzer, F. L. (1960). A Tauberian theorem and its probability interpretation. Trans. Amer. Math. Soc. 94 150–169.
  • Whitt, W. (1974). Heavy traffic limit theorems for queues: A survey. Lecture Notes in Econom. and Math. Systems 98 307–350. Springer, Berlin.
  • Whittaker, E. T. and Watson, G. N. (1963). A Course of Modern Analysis, 4th ed. Cambridge Univ. Press.